Combination Insulin Products Increase Opportunity for Errors

Author: Kate Kelly, PharmD, Editor, ISMP Medication Safety Alert! Community/ Ambulatory Care Edition, and Allen J. Vaida, PharmD, FASHP, Executive Director, Institute for Safe Medication Practices

The Problem
The Institute for Safe Medication Practices (ISMP) is concerned about a growing number of medication errors involving commercially available insulin mixtures. For example, ISMP recently received several reports about mix-ups between Humalog Mix 75/25 (75% insulin lispro protamine suspension and 25% insulin lispro injection [rDNA]) and Humulin 70/30 (70% human insulin isophane suspension [NPH] and 30% human insulin injection [regular] [rDNA]). Several locations have reported multiple mix-ups where Humalog (insulin lispro) was erroneously prescribed as a 70/30 mixture (no such ratio exists) and Hu-mulin 70/30 was dispensed and administered in error. In 1 instance, ISMP learned that an internist who prescribed Humalog 70/30 was not sure of the strength, but the internist intended for the patient to receive Humalog Mix 75/25. Also, ISMP has had cases where plain Humalog was prescribed for a patient, but the patient was given Humalog Mix 75/25.

In addition, Humalog Mix 75/25 was accidentally entered into a computer when plain Humalog was prescribed. To add to the potential problems, in late September of 2002, Novo Nordisk announced the availability of NovoLog Mix 70/30 (70% insulin aspart [rDNA origin] protamine suspension and 30% insulin aspart [rDNA] injection) along with its currently available Novolin 70/30 (70% NPH, human insulin iso-phane suspension, and 30% regular, human insulin injection [rDNA]). The drug names and similar strengths of these combination products could cause confusion, and mix-ups between the different insulins could result in underdosing or overdosing.

Safe Practice Recommendations
Here are preventive measures pharmacists and health care professionals can take to avoid errors with insulin products: